Hail, Lyon
- When
- June 21, 12:55 PM CST
- Where
- Lyon County, Minneota
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.567, -95.983
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 21, 9:35 AM CST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1035 AM CDT FRI JUN 21 2002 MCS CONTINUES TO WEAKEN AND MOVE NORTHEAST. MOST OF THE CWA WILL BE DRY BY NOON AS THE THUNDERSTORMS MOVE INTO MINNESOTA. TEMPERATUYRES SHOULD REBOUND PRETTY QUICKLY AS CLOUDS CLEAR AND A GOOD SOUTH TO SOUTHEAST WIND SETS UP. WILL NEED TO KEEP AN EYE ON WHERE OUTFLOW BOUNDARY SETS UP THIS AFTERNOON AS IT COULD SERVE AS A FOCUS FOR DEVELOPMENT. WARM FRONT LOOKS LIKE IT SHOULD BE ACROSS NORTHERN CWA. CAPPING SHOULDNT BE TOO MUCH OF AN ISSUE TODAY AS LBF SOUNDING AT +13 C AT 700 MB WHILE ABR + 7 C. LAPSE RATES DECENT AND CAPE AROUND 3500 J/KG WILL BE SUFFICIENT FOR SEVERE IF BOUNDARY CAN SPARK DEVELOPMENT. GOOD BAND OF WAA FROM SFC TO 700MB THIS AFTERNOON WILL AID IN DEVELOPMENT. ONLY THING LACKING IS A SIGNIFICANT SHORTWAVE COMING OUT OF THE ROCKIES BUT THIS TIME OF YEAR WE DONT NEED MUCH ANYWAY. WILL LEAVE AFTERNOON CHANCE FOR THUNDER FOR MOST LOCATIONS...WITH LOWEST ACROSS NORTHWEST IA AND NORTHEAST NE. .FSD...NONE UMLAND
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1032 AM CDT FRI JUN 21 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 AM 3 WNW BADGER SD .75 INCH HAIL
06/21/02 KINGSBURY REPORTED BY PUBLIC.
0703 AM 2 NE MONTROSE SD .75 INCH HAIL
06/21/02 MCCOOK REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0730 AM BUFFALO TRADING POST SD .75 INCH HAIL
06/21/02 MINNEHAHA REPORTED BY PUBLIC.
0842 AM 4 W HOWARD SD .88 INCH HAIL
06/21/02 MINER REPORTED BY PUBLIC.SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1100 AM CDT FRI JUN 21 2002 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS... A WARM FRONT ACROSS SOUTHERN SOUTH DAKOTA WILL SLOWLY DRIFT NORTH THIS AFTERNOON. A THUNDERSTORM COMPLEX THAT DEVELOPED ALONG THIS FRONT LAST NIGHT...HAS LEFT BEHIND AN OUTFLOW BOUNDARY OVER EXTREME SOUTHERN SOUTH DAKOTA. THE TWO BOUNDARIES...COUPLED WITH AN UNSTABLE AIR MASS AND MODERATE WARM ADVECTION...SHOULD ALLOW THUNDERSTORMS TO DEVELOPP THIS AFTERNOON AND EVENING. SDZ038>040-052>062-065>067-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-220500- BEADLE-KINGSBURY-BROOKINGS-LINCOLN-LYON-JERAULD-SANBORN-MINER-LAKE- MOODY-PIPESTONE-MURRAY-COTTONWOOD-BRULE-AURORA-DAVISON-HANSON-MCCOOK- MINNEHAHA-ROCK-NOBLES-JACKSON-HUTCHINSON-TURNER-LINCOLN-LYON-OSCEOLA- DICKINSON-SIOUX-OBRIEN-CLAY- INCLUDING THE CITIES OF...HURON...BROOKINGS...PIPESTONE...SLAYTON... CHAMBERLAIN...MITCHELL...SIOUX FALLS...LUVERNE...WORTHINGTON...ROCK RAPIDS... SPIRIT LAKE...SIOUX CENTER...SPENCER... 1100 AM CDT FRI JUN 21 2002 * FORECAST THROUGH MIDNIGHT: A LARGE CONVECTIVE COMPLEX THAT MOVED ACROSS THE AREA THIS MORNING HAS LEFT BEHIND AN OUTFLOW BOUNDARY ACROSS EXTREME SOUTHERN SOUTH DAKOTA. AS HEATING OCCURS THIS AFTERNOON...A VERY UNSTABLE AIRMASS WILL DEVELOP NEAR THIS BOUNDARY. THE BOUNDARY SHOULD SERVE AS THE FOCUS FOR DEVELOPMENT LATE THIS AFTERNOON AND EVENING AND WHEN COUPLED WITH THE INSTABILITY...SEVERE STORMS WILL BE POSSIBLE. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. HEAVY RAIN. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS POSSIBLE AFTER 400 PM. SDZ055-063-064-068>071-MNZ071-IAZ020>022-031-032-NEZ013-014-220500- GREGORY-CHARLES MIX-DOUGLAS-BON HOMME-YANKTON-CLAY-UNION-PLYMOUTH- CHEROKEE-BUENA VISTA-DIXON-DAKOTA-WOODBURY-IDA- INCLUDING THE CITIES OF...YANKTON...VERMILLION...ELK POINT...LE MARS... STORM LAKE...SIOUX CITY... 1100 AM CDT FRI JUN 21 2002 * FORECAST THROUGH MIDNIGHT: A LARGE CONVECTIVE COMPLEX THAT MOVED ACROSS THE AREA THIS MORNING HAS LEFT BEHIND AN OUTFLOW BOUNDARY ACROSS EXTREME SOUTHERN SOUTH DAKOTA. AS HEATING OCCURS THIS AFTERNOON...A VERY UNSTABLE AIRMASS WILL DEVELOP NEAR THIS BOUNDARY. THE BOUNDARY SHOULD SERVE AS THE FOCUS FOR DEVELOPMENT LATE THIS AFTERNOON AND EVENING AND WHEN COUPLED WITH THE INSTABILITY...SEVERE STORMS WILL BE POSSIBLE. MOST OF THE ACTIVITY SHOULD REMAIN NORTH OF THE AREA...HOWEVER ISOLATED SEVERE STORMS WILL BE POSSIBLE. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. HEAVY RAIN WITH FLOODING POSSIBLE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS POSSIBLE AFTER 400 PM. 08
The Sioux Falls radar (KFSD), 124 km away, was scanning. The volume nearest the first event began at 18:54 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5305938, 5305939.